Virginia, 2013

Flash Flooding in Virginia, June 7, 2013

June 7, 2013 · NWS AKQ · 9 events in 9 counties and zones

The combination of the remnants from Tropical Storm Andrea and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of the remnants from Tropical Storm Andrea and a frontal boundary draped over the region caused heavy rain which produced flash flooding across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 7, 12:10 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 7, 12:10 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
110 PM EDT FRI JUN 7 2013

.SYNOPSIS...
TROPICAL STORM ANDREA APPROACHES FROM THE SOUTH AND MOVES ACROSS
THE HAMPTON ROADS EARLY THIS EVENING. ANDREA WIL THEN EXIT THE
AREA TO THE NORTHEAST TONIGHT. A WEAK FRONTAL BOUNDARY WILL
LINGER OVER THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...

QUICK UPDATE TO DIGITAL FORECAST/ZFP/HWO TO REFLECT EXTENSION OF
TORNADO WATCH TO INCLUDE NORTHERN NECK AND LOWER EASTERN SHORE,
ALONG WITH AN EXTENSION IN TIME FOR HAMPTON ROADS/TIDEWATER/NE NC
COUNTIES (AND ENTIRE AKQ MARINE AREA OF RESPONSIBILITY) THROUGH
00Z/8PM.

PREVIOUS VALID DISCUSSION...
A FLASH FLOOD WATCH IS NOW IN EFFECT OVER THE WESTERN TWO THIRDS
OF THE CWA. LOCAL AREAS COULD RECEIVE TWO OR MORE INCHES OF RAIN
COULD FALL IN AN HOUR OR TWO IN THIS AREA. A FLOOD WATCH CONTINUES
TOWARD THE COAST.

AS OF 1030 AM EST...DUAL POL RADAR ESTIMATES AND OBSERVATIONS INDICATE
AROUND ONE TO ONE AND A HALF INCHES IN THE HEAVIER BANDS OVER
EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. HEAVIEST RAINFALL
DURING THE AFTN SHOULD CONCENTRATE NEAR OR JUST EAST OF THE
INTERSTATE 95 CORRIDOR WITH AN AVERAGE OF ONE TO TWO INCHES OF
RAINFALL THIS AFTN.

LATEST RADAR ANIMATION AND SURFACE ANALYSIS PUTS ANDREA NEAR
FLORENCE SC. THE LATEST NHC FORECAST TRACK HAS SHIFTED A BIT FURTHER
WEST WITH THE CENTER PASSING OVER THE NEWPORT NEWS AREA AROUND OR
JUST PRIOR TO 8 PM EDT.

RADAR INDICATES BREAKS IN THE PCPN PATTERN THROUGH EASTERN
NORTH CAROLINA AND SOUTHEAST VIRGINIA WITH SOME SMALL BREAKS IN
CLOUD COVER INDICATED BY SATELLITE. DEW POINTS HAVE INCREASED INTO
THE LOW TO MID 70S OVER EASTERN NC AND SOUTHEAST VIRGINIA. THIS ALL
MEANS INSTABILITY WILL INCREASE OVER SOUTHEAST PORTIONS OF OUR AREA.

THE TORNADO WATCH CONTINUES THROUGH 1 PM EDT WITH THE THREAT
INCREASING OVER HAMPTON ROADS DURING THE MIDDAY HOURS. ASIDE FROM
THE TORNADO THREAT... ANY THUNDERSTORMS THAT DEVELOP ACROSS THE
CWA MAY BRING BRIEF TORRENTIAL DOWNPOURS.

PREVIOUS DISCUSSION...
NO MAJOR CHANGES NEC FROM PREVIOUS FORECAST WRT TROPICAL STORM
ANDREA. TROPICAL STORM WARNINGS CONTINUE OVER PORTIONS OF SE
VA/NE NC AND ADJACENT MARINE AREAS. LANDFALL OVER THE FL GULF
COAST OCCURRED YESTERDAY EVENG...WITH THIS SYSTM NOW LOCATED NEAR
THE GA COAST AND ADVANCING NEWRD TOWARDS THE CAROLINAS. AS FOR THE
MID ATLANTIC ERLY THIS MORNG...SHWRS WILL BE LIKELY IN ASSOCIATION
WITH A PASSING WARM FRNT AND INCREASING DEEP LAYER MOISTURE AND
WAA.

THE MAIN PCPN AREA ASSOCIATED WITH ANDREA WILL REACH THE RIC AREA
BY MID MORNG. THE RAIN WILL SPREAD NORTHWARD THRU THE DAY AND BE
HEAVY AT TIMES ACROSS THE AREA. WITH THIS SYSTM TRACKING A BIT
INLAND...CANNOT RULE OUT THE CHC FOR DAMAGING WINDS/TORNADOES OVER
SE VA/NE NC WITH HIGH 0-1 KM SHEAR AND HELICITY COMBINED WITH LO
LCLS. NOTE THAT THIS THREAT IS NOT PARTICULARLY HIGH HOWEVER WITH
THIS FORECASTED STORM TRACK AND LO INSTABILITY.

THE HEAVIEST RAIN WILL OCCUR DURING THE 2ND HALF OF THE DAY TDY
(WITH PWATS AOA 2 IN AND STRONG FORCING FOR ASCENT). A FLOOD
WATCH CONTINUES FOR THE ENTIRE FA UNTIL MIDNITE...STILL
FORECASTING 2-4 IN STORM TOTAL. THE WIND THREAT (GUSTS TO 40 MPH)
WILL BE FOCUSED OVER THE TROPICAL STORM WARNED AREA (GUSTS TO
20-30 MPH ELSEWHERE).

ANDREA WILL QUICKLY PUSH NE OF THE AREA TNGT WITH DRYING CONDS IN
ITS WAKE. WILL STILL HOLD ONTO CHC POPS AFTR MIDNITE. LO TEMPS IN
THE MID TO UPR 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
ALTHOUGH HIGH PRESSURE WILL BUILD INTO THE REGION FOLLOWING
ANDREA...A WEAK FRONTAL SYSTEM WILL LINGER. SATURDAY AND SUNDAY
SHOULD FEATURE WARM AND MODERATELY HUMID CONDITIONS WITH MAINLY
DIURNAL CONVECTION. HAVE POPS 30-40 PERCENT ON SATURDAY AND 30
PERCENT ON SUNDAY.

AS FOR TEMPS...HIGHS IN THE MID TO UPR 80S SATURDAY AND SUNDAY. LOW
TEMPERATURES WILL RANGE FROM 65 TO 70.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MID/UPPER LEVEL SW FLOW WILL PREVAIL IN THE WAKE OF THE DEPARTING
TROPICAL LOW DURING THE EARLY AND MIDDLE PORTION OF NEXT WEEK...WITH
A TROUGH OVER THE MIDWEST AND A RIDGE OVER THE WESTERN ATLANTIC. A
LINGERING SURFACE TROUGH AND A SERIES OF WEAK MID/UPPER SYSTEMS WILL
PROVIDE A FOCUS FOR THE POTENTIAL OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS. HIGHS EARLY IN THE WEEK SHOULD BE IN THE UPPER 80S TO
LOW 90S...BEFORE TRENDING TOWARD THE MID/UPPER 80S BY MIDWEEK. LOWS
SHOULD GENERALLY BE 65-70.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
LWR LEVELS QUICKLY BCMG SATURATED AS TRPLCL STORM ANDREA MOVES
NRTHWARD THIS MORNING. RTHR HIGH CONFIDENCE THAT WDSPRD IFR CNDTNS
ACROSS ALL AREAS AS STDYST AND HEAVIEST PCPN OVRSPRDS RGN BY OR
SHORTLY AFTR 12Z. AREAS OF R TO R+ PSBL THRU THE DAY. KEPT THUNDER
MENTION OUT OF FCST ATTM...BEST CHCS WILL BE AFTR 16Z ACROSS SERN
TAF SITES (PHF/ORF/ECG). WND BCMG GUSTY AFTR 16Z AS WELL ACROSS
CSTL TAF SITES WITH S-SE GUSTS 20-30KTS. WNDS SHIFT TO W-NW BY OR
SHORTLY AFTR 00Z AS CSNTER OF SYSTM PULLS NE AND AWAY FROM RGN.

RAIN TAPERS OFF AND ENDS LATE TONITE (AFTR THIS FCST PRD). SUMMER
LIKE REGIME SAT & SUN...WITH SCTD DIURNAL SHWRS/TSTMS POSSIBLE.

&&

.MARINE...
STATUS QUO WRT THE MARINE HEADLINES. ONLY CHANGE WAS TO DROP THE
RAMP UP SCA FOR NRN CSTL WTRS AND REPLACED WITH THE GALE WRNG NOW
THAT IT IS A LATE FIRST PRD EVENT. ALSO...CAPPED GUSTS AT 35 KTS IN
GALE WRNG BUT KEPT 40 KT GUSTS IN TRPLCL STORM WRNG AREAS...CHES BAY
INCLUDED. SEAS BEGINNING TO RESPOND TO SE FLOW...XPCT TO KEEP BLDG
TO BTWN 7-11 FT BY 00Z.

SYSTM QUICKLY HEADS NE AND AWAY FROM RGN LATE TONITE. XPCT DMNSHG
WNDS AND SEAS AFTR MIDNITE. SCA'S WILL LIKELY REPLACE CRNT HEADLINES
AT SOME POINT...SPCLLY FOR SEAS. A SW WIND AOB 15KT SHOULD PERSIST
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
MDT TO HVY RAINFALL TODAY WILL LIKELY CAUSE SIGNIFICANT RISES IN
AREA RIVERS NEXT FEW DAYS. NO MAJOR FLOOD ISSUES XPCTD...HOWEVER
UPDATED GUIDANCE FROM MARFC HAS RICHMOND WESTHAM EXCEEDING FLOOD
STAGE (12 FT) SAT NIGHT B4 FALLING BLO FLOOD STAGE SUNDAY.

&&

.TIDES/COASTAL FLOODING...
EXTRATOPICAL GUIDANCE INDCTG TIDAL ANOMALIES BTWN 1/2 TO 1 FT ABOVE
NORMAL WITH THE NEXT 2 HIGH TIDE CYCLES. WATER LEVELS XPCTD TO
REMAIN BELOW MINOR FLOODING THRESHOLDS. ONE AREA THAT WILL NEED TO
MORE CLOSELY MONITOR IS THE BAY SIDE OF THE LOWER MD EASTERN SHORE
WHERE WATER LEVELS COULD APPROACH MINOR STAGE DURING TONIGHTS HIGH
TIDE CYCLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>025.
     BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR MDZ025.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ012.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ013>017-030>032-
     102.
     TROPICAL STORM WARNING FOR NCZ015>017-030>032-102.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ048-049-
     060>090-092.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ091-093>100.
     TROPICAL STORM WARNING FOR VAZ091-093>098.
     BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR VAZ099-
     100.
MARINE...TROPICAL STORM WARNING FOR ANZ632>634-637-638-656-658.
     GALE WARNING UNTIL 1 AM EDT SATURDAY FOR ANZ650-652-654.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR ANZ635-636.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ630-631.

&&

SYNOPSIS...MAS
NEAR TERM...MAS/LSA
SHORT TERM...MAS/LSA
LONG TERM...AJZ
AVIATION...MPR
MARINE...MPR
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 7, 12:03 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
103 PM EDT FRI JUN 7 2013

NCZ012-VAZ072>078-081>090-092-080000-
NORTHAMPTON NC-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-
103 PM EDT FRI JUN 7 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

NCZ015>017-030>032-102-VAZ091-093>098-080000-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
103 PM EDT FRI JUN 7 2013

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA
OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

MDZ025-VAZ099-100-080000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
103 PM EDT FRI JUN 7 2013

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   FLOOD WATCH.
   HIGH RIP CURRENT RISK.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

MDZ021>024-NCZ013-014-080000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HERTFORD-GATES-
103 PM EDT FRI JUN 7 2013

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

VAZ048-049-060>071-079-080-080000-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-
103 PM EDT FRI JUN 7 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

ANZ650-652-654-080000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
103 PM EDT FRI JUN 7 2013

...GALE WARNING IN EFFECT UNTIL 1 AM EDT SATURDAY...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

ANZ632>634-637-638-656-658-080000-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
103 PM EDT FRI JUN 7 2013

...TROPICAL STORM WARNING IN EFFECT...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND AND THE
EASTERN JAMES RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635-636-080000-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
103 PM EDT FRI JUN 7 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SATURDAY...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN RAPPAHANNOCK
RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-080000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
103 PM EDT FRI JUN 7 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...
...TORNADO WATCH 286 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Local storm report, Jun 7, 8:18 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
918 AM EDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLOOD            1 W CARRSVILLE          36.71N  76.85W
06/07/2013                   ISLE OF WIGHT      VA   PUBLIC

            HIGH WATER FLOWING ACROSS HWY 58 AND HOLLY RUN DRIVE

&&

EVENT NUMBER AKQ1300551

JFOSTER
Special weather statement, Jun 7, 10:27 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1127 AM EDT FRI JUN 7 2013

NCZ012-VAZ067-070-071-079-080-087-071630-
BRUNSWICK-CHESTERFIELD-DINWIDDIE-GREENSVILLE-HENRICO-NORTHAMPTON-
NOTTOWAY-
1127 AM EDT FRI JUN 7 2013

...A BAND OF HEAVY SHOWERS WILL MOVE ACROSS EASTERN
CHESTERFIELD...EASTERN HENRICO...COLONIAL HEIGHTS...NORTHAMPTON...
BRUNSWICK...DINWIDDIE...GREENSVILLE AND NOTTOWAY COUNTIES THROUGH
1230 PM EDT...

AT 1123 AM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY SHOWERS
SHOWERS TRAINING ACROSS THE AREA...MOVING NORTH AT 30 MPH. RAINFALL
RATES OF ONE INCH OR MORE PER HOURS CAN BE EXPECTED. THIS WILL
RESULT IN MINOR FLOODING OR POOR DRAINAGE AND LOW LYING AREAS.

LOCATIONS IN WHICH COULD EXPERIENCE PONDING WATER AND MINOR FLOODING
INCLUDE...INTERSTATE 95...PETERSBURG...DINWIDDIE...LAWRENCEVILLE...
WHITE PLAINS...CALLAVILLE...EDGERTON...CHERRY HILL...WHARFS
STORE...AND WARFIELD.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3713 7788 3749 7721 3731 7729 3732 7735
      3725 7737 3722 7745 3719 7745 3715 7739
      3699 7743 3688 7764 3690 7765 3689 7766
      3671 7766 3655 7777 3654 7762 3649 7763
      3647 7775 3651 7790 3654 7792 3654 7802

JO

The radar

The Norfolk radar (KAKQ), 39 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Prince George

When
June 7, 12:31 PM EST to 2:30 PM EST
Where
Prince George County, 1.67 mi SSE of Jefferson Park to 2.34 mi NE of Prince George
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.229, -77.316

Rainfall amounts as high as 4 to 6 inches fell over much of the county. Several roads were closed due to high water. Water was reported over the intersection of Webb Road and Alden Road, as well as Pumphouse Road in Disputanta. Water also covered the road at Route 460 and County Drive in Disputanta. Water was reported over the road at Spain Drive and Courtland Road near Templeton. The Prince George County Sheriff's Office reported water over several roads throughout the county, including six to eight inches over Courthouse Road within the Prince George city limits.

Flash Flood, Petersburg (C)

When
June 7, 2:18 PM EST to 3:30 PM EST
Where
Petersburg (C) County, 0.69 mi S of Petersburg to 1.54 mi SSE of Petersburg
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
37.210, -77.420

Heavy rainfall resulted in widespread flooding in the City of Petersburg. Water was reported over the roadway at Patterson Street and Lincoln Street as well as Puddledock Road and Route 36.

Flash Flood, James City

When
June 7, 2:20 PM EST to 4:20 PM EST
Where
James City County, 2.76 mi N of Toano to 2.14 mi N of Norge
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
37.420, -76.820

Heavy rainfall, with amounts up to seven to eight inches, resulted in widespread flooding across the county. Several county roads were impassable as up to a foot of water was reported over the roads. Some impassable roads included Route 60, Route 199, Route 30, and Jolly Pond Road.

Flash Flood, New Kent

When
June 7, 2:42 PM EST to 3:42 PM EST
Where
New Kent County, 1.09 mi W of Windsor Shades to 0.88 mi WNW of Windsor Shades
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
37.430, -77.000

Heavy rainfall caused flooding across the county. Law enforcement reported water over Route 60.

Flash Flood, King William

When
June 7, 3:30 PM EST to 4:30 PM EST
Where
King William County, 1.75 mi NNE of West Pt to 1.61 mi ESE of West Pt
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
37.552, -76.784

Heavy rainfall resulted in widespread flooding around the city of West Point. Several roads near the paper mill in West Point were flooded with two feet of water. Water also reached up to several homes, but no homes were reported damaged.

Flash Flood, Charles City (C)

When
June 7, 4:15 PM EST to 5:00 PM EST
Where
Charles City (C) County, 86.66 mi ENE of Keysville to 89.39 mi ENE of Keysville
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
37.381, -76.961

Trained spotters reported eight to ten inches of water flowing across Wilcox Neck Road near Blanks Store. Several other roads in the eastern part of the county were also impassable.

Flash Flood, Emporia

When
June 7, 5:16 PM EST to 6:16 PM EST
Where
Emporia County, 1.83 mi NNW of Emporia to 1.4 mi N of Emporia
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.703, -77.547

City of Emporia dispatch reported numerous roads closed due to high water.

Flash Flood, Greensville

When
June 7, 5:19 PM EST to 7:19 PM EST
Where
Greensville County, 2.07 mi N of Skippers to 0.34 mi N of Brink
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
36.650, -77.550

Heavy rainfall resulted in widespread flooding across the county. Numerous roads were closed, as up to a foot of water was flowing over roadways.

Flash Flood, Accomack

When
June 7, 5:46 PM EST to 7:46 PM EST
Where
Accomack County, 126.6 mi WSW of Davis Wharf to 128.35 mi WSW of Davis Wharf
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.549, -77.803

Heavy rainfall resulted in flash flooding over the southeast portions of the county. Several roads were impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459684, 461334, 461332, 461707, 461333, 461331, 461712, 461713, 461714.